Idaho, 2017Debris Flow in Idaho, May 29 to 30, 2017
May 29 to 30, 2017 · NWS OTX · 1 event in 1 county or zone
An unusually wet spring over north Idaho caused saturated soil conditions which continued to promote isolated debris flows in the mountainous terrain through the month of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually wet spring over north Idaho caused saturated soil conditions which continued to promote isolated debris flows in the mountainous terrain through the month of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 29, 3:23 AM PST, 2 hours 37 minutes earlier.
Area forecast discussion, May 29, 3:23 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
423 AM PDT Mon May 29 2017
.SYNOPSIS...
High pressure continues over the Inland Northwest through Tuesday
with unseasonably warm temperatures. There is a small chance of
thunderstorms in the higher elevations, otherwise expect dry
weather. This warm spell will contribute to rises on rivers from
the Cascades into north Idaho. A cold front arrives Tuesday night
with a better chance of showers and thunderstorms. This will be
followed by cooler and unsettled weather for Wednesday into the
rest of the week.
&&
.DISCUSSION...
Today through Tuesday: Warm weather continues, with limited shower
and thunderstorm chances. A ridge of high pressure centered over
the Inland NW this morning will start to edge east. Moisture
lingering around the north to eastern CWA and increasing toward
the Cascades with be accompanied by the reemergence of afternoon
instability. Subtle vorticity lobes in the westerly flow and
orographic ascent will lead to an increase in cumulus about the
mountain zones this afternoon. This will be accompanied by a
slight risk for showers and thunderstorms in the Cascades, the
northern WA and ID Panhandle mountains, as well as the Blues.
Tonight the risk will wane for most locations with the loss of
daytime heating, though some threat may linger near the Cascade
crest with the onshore flow. Tuesday the ridge axis shifts into
the northern Rockies and the southwest flow increases. Moisture
further deepens around the Cascades ahead of the approaching
system. A limited shower and thunderstorm threat will be found
near the Blues and far northeastern mountains with the afternoon
heating and instability. A better threat of showers and
thunderstorms will be developing within the Cascades, especially
late. Middle to high clouds will gradually increase from the west
elsewhere. Easterly winds will increase. Temperatures will remain
above normal by about 10-15 degrees, with afternoon highs in the
80s to lower 90s. Tuesday will be the warmest day for most spots.
The main exception will be toward the Cascades where the increased
onshore flow and increased cloud cover and shower chances may
hold temperatures down compared to today. /J. Cote'
Tuesday night and Wednesday: Models are in good agreement in
breaking down the warm upper ridge with an initial short wave
passage and surface cold front Tuesday night and into Wednesday
morning. The main frontal transit will occur overnight Tuesday and
into Wednesday morning...not the most favorable time for serious
thunderstorm activity...however enough mid level instability and
plenty of moisture will be able to be exploited by the short wave
dynamics to produce a few thunderstorms moving off the Cascades in
the evening and nocturnally transiting the basin and northern
mountains overnight...and redeveloping with a surface based
instability component during the day Wednesday concentrated over
the Idaho Panhandle. Otherwise...breezy conditions will develop
over the basin as cooler air behind the front invades through the
Cascade gaps. A general threat of showers with a few thunderstorms
looks plausible during this evolution.
Wednesday night through Sunday: Although timing differences
develop between models through this period...all of them depict a
series of short wave disturbances transiting the forecast area in
a more progressive pattern for the remainder of the week and into
next weekend. None of these waves look particularly strong...but
each will be capable of triggering some showers or a few
thunderstorms mainly over the mountains north and east of the
basin...with occasionally breezy conditions in the basin itself.
Temperatures will cool back into the normal range during this
pattern...with mainly 70s readings in the populated areas during
the day and 40s to lower 50s at night. /Fugazzi
&&
.AVIATION...
12Z TAFS: Dominating ridge will lead to VFR conditions at all TAF
sites. Isolated thunderstorms possible near the Cascade crest and
over the higher terrain of northeast WA and the northern ID
Panhandle this afternoon, away from the TAFs. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 86 60 87 58 75 53 / 10 0 0 40 20 10
Coeur d'Alene 84 56 86 55 74 51 / 10 0 0 30 20 20
Pullman 83 55 85 55 73 52 / 10 0 0 20 20 30
Lewiston 90 59 91 61 80 56 / 10 0 0 20 20 30
Colville 87 56 87 58 76 52 / 10 0 0 40 40 20
Sandpoint 83 53 84 54 75 49 / 10 10 10 10 40 40
Kellogg 84 53 84 53 76 47 / 10 10 0 10 30 50
Moses Lake 92 58 94 60 83 55 / 10 0 0 40 10 10
Wenatchee 90 64 89 58 80 58 / 10 10 10 30 10 10
Omak 89 58 90 60 81 53 / 10 10 10 50 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 29, 4:01 AM PST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon May 29 2017
IDZ002>004-026-027-WAZ031>036-041-044-301215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
501 AM PDT Mon May 29 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.
IDZ001-WAZ037-038-042-043-301215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
501 AM PDT Mon May 29 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
The probability of widespread hazardous weather is low. Warm
temperatures will result in increased snowmelt, with continued or
additional rises on area rivers and streams. Localized mainstem
river flooding is possible near the Cascades.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Warm temperatures will result in increased snowmelt, with
continued or additional rises on area rivers and streams.
Localized mainstem river flooding is possible.
A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.
In the hours before
Local storm report, May 29, 5:50 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
650 AM PDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM DEBRIS FLOW 1 SW KENDRICK 46.60N 116.67W
05/29/2017 LATAH ID DEPT OF HIGHWAYS
IDOT: HWY 3. THE ROAD IS CLOSED. THERE'S
BEEN A LANDSLIDE.
&&
JDCDebris Flow, Latah
- When
- May 29, 6:00 AM PST to May 30, 10:00 AM PST
- Where
- Latah County, 0.83 mi N of Juliaetta to 1.75 mi NE of Juliaetta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 46.592, -116.699
A debris flow blocked Highway 3 near Kendrick.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 29, 201712 injured · $3.5 million · 78 kt wind · 5 events
- Coastal Flood in Texas, May 29, 2017$110,000 · 2 events
- Hail and Damaging Winds in South Carolina, May 29, 2017$200 · 2.75 in hail · 33 events
- Hail and Damaging Wind in North Carolina, May 29 to 30, 2017$25,000 · 52 kt wind · 2 events
- Damaging Winds in Georgia, May 29, 2017$19,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 201752 kt wind · 13 events
- Hail and Damaging Winds in Ohio, May 29, 2017$13,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 20175 events
- Hail and Damaging Winds in Georgia, May 29, 20171 in hail · 4 events
- Damaging Winds in North Carolina, May 29, 201750 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 29, 2017$7,000 · 1 in hail · 3 events
- Hail in Texas, May 29, 20171.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699573.